Sibutramine (Reductil) - Withdrawal in Australia
8 October 2010
Following discussions with the Therapeutic Goods Administration (TGA), Abbott Australasia will cease supply of sibutramine (Reductil) in Australia from 9 October 2010. Sibutramine, marketed in Australia as Reductil, is a prescription medicine indicated for weight loss.
Marketing of sibutramine in Europe has already been suspended by the European Medicines Agency (EMA).
These regulatory actions follow an analysis of the results of a major study known as the Sibutramine Cardiovascular OUTcomes (SCOUT) study, which showed a higher rate of cardiovascular events in obese and overweight patients using sibutramine than in patients managing their weight through exercise and diet alone.
Preliminary results of the SCOUT study were first released in late 2009 / early 2010. In response to the preliminary findings, and pending an analysis of the final study results, the TGA reinforced existing advice in the sibutramine Australian approved Product Information (PI), shortening the maximal duration of therapy and strengthening the criteria for ceasing treatment.
These amendments were communicated in letters to medical practitioners, through safety advisory statements on the TGA webpage and through the June 2010 edition of the TGA's Medicines Safety Update.
At the time the preliminary results of the SCOUT study became available, the Australian PI already contained precautionary information about use of sibutramine in patients with a history of heart attack and stroke.
Analysis of the final results of the SCOUT study have since confirmed there is an increased in risk of major cardiac events such as heart attack and stroke in obese and overweight patients taking sibutramine. Furthermore, the increased risk is not significantly different across various patient subgroups in the study, including the subgroup that most closely approximates the approved use of sibutramine in Australia. Although it has to some extent been possible to address emergent safety signals through modifications to the PI, it remains unclear whether the safety of sibutramine is acceptable even in those who respond to the medicine.
Any patients currently taking sibutramine who have concerns should discuss these with their treating practitioner.